Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 21, NWS Hastings, NE

April 24, 2025Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 24, 2025, 9:24 PM CDT for Rooks County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2025, 9:24 PM CDT (02:24 UTC)
Expired
Apr 24, 2025, 10:15 PM CDT
In force
51 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS53 KGID 250224
SVRGID
KSC163-250315-
/O.NEW.KGID.SV.W.0021.250425T0224Z-250425T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
924 PM CDT Thu Apr 24 2025

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rooks County in north central Kansas...

* Until 1015 PM CDT.

* At 924 PM CDT, a severe thunderstorm was located 7 miles south of
  Plainville, or 13 miles northwest of Emmeram, moving northeast at
  15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Plainville around 930 PM CDT.
  Codell around 940 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Hastings.

&&

LAT...LON 3935 9933 3924 9908 3913 9917 3913 9937
TIME...MOT...LOC 0224Z 210DEG 14KT 3912 9929 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Thies
3 follow-up statements
610 
WWUS53 KGID 250239
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
939 PM CDT Thu Apr 24 2025

KSC163-250315-
/O.CON.KGID.SV.W.0021.000000T0000Z-250425T0315Z/
Rooks KS-
939 PM CDT Thu Apr 24 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN ROOKS COUNTY...

At 938 PM CDT, a severe thunderstorm was located near Codell, or 14
miles northwest of Emmeram, moving northeast at 15 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Codell and Plainville around 945 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.

&&

LAT...LON 3935 9933 3924 9908 3913 9917 3913 9937
TIME...MOT...LOC 0238Z 206DEG 13KT 3915 9926 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Thies
611 
WWUS53 KGID 250249
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
949 PM CDT Thu Apr 24 2025

KSC163-250315-
/O.CON.KGID.SV.W.0021.000000T0000Z-250425T0315Z/
Rooks KS-
949 PM CDT Thu Apr 24 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN ROOKS COUNTY...

At 949 PM CDT, a severe thunderstorm was located near Codell, or 15
miles north of Emmeram, moving northeast at 15 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Codell and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.

&&

LAT...LON 3933 9929 3928 9916 3925 9910 3913 9917
      3913 9934
TIME...MOT...LOC 0249Z 205DEG 11KT 3918 9925 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Thies
977 
WWUS53 KGID 250310
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1010 PM CDT Thu Apr 24 2025

KSC163-250320-
/O.EXP.KGID.SV.W.0021.000000T0000Z-250425T0315Z/
Rooks KS-
1010 PM CDT Thu Apr 24 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROOKS COUNTY WILL
EXPIRE AT 1015 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail and heavy rain are still possible with this thunderstorm.

&&

LAT...LON 3933 9929 3928 9916 3925 9910 3913 9917
      3913 9934
TIME...MOT...LOC 0310Z 210DEG 14KT 3925 9920 

$$

Thies

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:46 PM CDT, 2 hours 38 minutes earlier. Its key messages:

  • Shower and thunderstorm activity is expected to increase across north central Kansas (50-60%) late this afternoon and evening, with lower probabilities (20-40%) across south central Nebraska. Any severe weather should be primarily limited to our Kansas counties.
  • Mostly dry and seasonably cool temperatures return to the local area to end the week, with addition chances (20-50%) for showers and thunderstorms anticipated over the upcoming weekend. Despite the multiple chances for precip over the upcoming weekend, overall QPF amounts are expected to generally be less than 0.10".
  • Temperatures will spike in to the 80s on Monday ahead of a cold front from the north and an upper level low ejecting from the Rockies. Severe weather could be possible with this next system, although the focus has trended further east the past couple of days.
  • Additional shower and thunderstorm chances return next Wednesday/Thursday as the occasionally unsettled weather pattern continues across the plains.
Area forecast discussion, Apr 24, 6:46 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
646 PM CDT Thu Apr 24 2025

.KEY MESSAGES...

- Shower and thunderstorm activity is expected to increase
  across north central Kansas (50-60%) late this afternoon and
  evening, with lower probabilities (20-40%) across south
  central Nebraska. Any severe weather should be primarily
  limited to our Kansas counties.

- Mostly dry and seasonably cool temperatures return to the
  local area to end the week, with addition chances (20-50%) for
  showers and thunderstorms anticipated over the upcoming
  weekend. Despite the multiple chances for precip over the
  upcoming weekend, overall QPF amounts are expected to
  generally be less than 0.10".

- Temperatures will spike in to the 80s on Monday ahead of a
  cold front from the north and an upper level low ejecting from
  the Rockies. Severe weather could be possible with this next
  system, although the focus has trended further east the past
  couple of days.

- Additional shower and thunderstorm chances return next
  Wednesday/Thursday as the occasionally unsettled weather
  pattern continues across the plains.

&&

.DISCUSSION...
Issued at 122 PM CDT Thu Apr 24 2025

Widespread shower activity with a few isolated lighting strikes
moved across the forecast area today. As this disturbance
continues to push further east, a couple of thunderstorms have
been able to develop across Fillmore county the past hour as it
is tracking into a more favorable environment, but this
activity should rapidly exit the area by 4 PM with the focus
then shifting to our Kansas counties.

For the late afternoon and evening hours...expect the potential
for additional shower and thunderstorm development as another
weak upper level disturbance moves across the area. While
instability is not overly impressive, could see a few strong to
marginally severe storms early in the period across north
central Kansas where better instability resides. If realized,
hail to the size of quarters and 60 mph wind gusts will be the
primary concerns.

Late this evening, could see some additional shower and
thunderstorm development extend across south central Nebraska,
although this activity should be non-severe and diminish by
daybreak Friday. As the showers and thunderstorms diminish,
could also see a bit of fog development, especially considering
the moist ground and light northeasterly winds, but fog is not
expected to be widespread.

For the daytime hours Friday, skies will likely remain mostly
cloudy through the daytime hours with seasonably cool
temperatures and mostly dry conditions anticipated. Additional
weak disturbances in southwesterly flow aloft will bring
additional chances for showers and thunderstorms over the
upcoming weekend. Given the more disorganized look of this
activity, anticipate more clouds than rainfall over the upcoming
weekend when all is said and done.

Temperatures will then spike into the 80s next Monday ahead of
a cold front expected to cross the area Monday night. Just ahead
of this cold front, and upper level low is expected to eject
out of the Rockies and cross the plains, potentially acting as a
trigger for shower and thunderstorm development Monday
afternoon and evening. While severe storms will be possible with
this set-up, the threat has trended further east, and
confidence in severe storms locally has decreased.

Dry weather should then return for Tuesday before additional
small chances for precip return toward the middle of next week.
Overall, an unsettled weather pattern continues with nearly
daily chances for at least some precip across the region.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 645 PM CDT Thu Apr 24 2025

For KGRI/KEAR Airports:

Significant weather: LIFR CIGs and MVFR VSBYs tonight into Fri
morning.

Tonight: Likely LIFR much or all of the night as stratus has
already lowered to 300-400ft...and don't see much to change that
anytime soon. VSBYs are a bit more uncertain, but seems
plausible for some MVFR to continue to mix in with VFR. The
steady Nrly wind 9-13kt should keep VSBYs from getting worse to
IFR category. Removed all of the potential for convection
tonight as it appears we'll be too stable. Did leave in a PROB30
group, though, for some showers that could try to work their way
in from the W late tonight into early Fri AM. Confidence: High.

Friday: Should slowly improve from LIFR to IFR CIGs 13-15Z, then
IFR to MVFR around midday into early aftn. VSBYs should be
primarily VFR thanks to moderate Nrly winds 10-15kt, gusting
20-25kt. Mainly dry conditions expected. Confidence: Medium.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Rossi
AVIATION...Thies
Hazardous weather outlook, Apr 24, 2:23 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Hastings NE
223 PM CDT Thu Apr 24 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
223 PM CDT Thu Apr 24 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorm chances will continue across the outlook into
tonight. Late this afternoon and evening, there will again be the
potential for some storms to be strong to severe, mainly for
areas near and south of the state line. Hail near the size of
quarters and damaging wind gusts near 60 MPH would be the primary
hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic thunderstorm chances return to the outlook area this
weekend into the first half of the near work week. Plenty of
uncertainties remain to be able to confidently pin down specific
details regarding strong to severe storms, so be sure to stay up
to date with the latest forecasts in the coming days.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any size of hail or damaging
wind gusts to the National Weather Service office in Hastings,
Nebraska.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Apr 24, 3:50 PM CDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
350 PM CDT Thu Apr 24 2025

NEZ077-242115-
Fillmore NE-
350 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FILLMORE COUNTY
THROUGH 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ohiowa, or 23 miles northwest of Fairbury, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southeastern
Fillmore County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4037 9749 4047 9755 4050 9737 4038 9737
TIME...MOT...LOC 2050Z 259DEG 18KT 4042 9744

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Wesely
Special weather statement, Apr 24, 4:15 PM CDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
415 PM CDT Thu Apr 24 2025

NEZ087-242145-
Thayer NE-
415 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN THAYER COUNTY
THROUGH 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alexandria, or 18 miles northwest of Fairbury, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Alexandria around 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4015 9751 4035 9756 4035 9737 4018 9737
TIME...MOT...LOC 2115Z 262DEG 19KT 4031 9744

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wesely
Special weather statement, Apr 24, 4:44 PM CDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
444 PM CDT Thu Apr 24 2025

NEZ087-242215-
Thayer NE-
444 PM CDT Thu Apr 24 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN THAYER COUNTY THROUGH 515
PM CDT...

At 444 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Daykin to near Gilead. Movement was east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Gilead and Alexandria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4006 9762 4035 9746 4035 9737 4007 9737
TIME...MOT...LOC 2144Z 257DEG 11KT 4034 9736 4015 9747

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Thies
Special weather statement, Apr 24, 5:26 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Hastings NE
526 PM CDT Thu Apr 24 2025

NEZ087-242300-
Thayer NE-
526 PM CDT Thu Apr 24 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN THAYER COUNTY THROUGH 600
PM CDT...

At 525 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Belvidere, or 17 miles west of Fairbury, moving
southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of eastern Thayer
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4010 9766 4028 9758 4025 9737 4006 9737
TIME...MOT...LOC 2225Z 317DEG 6KT 4020 9750

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Thies
Special weather statement, Apr 24, 5:28 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Hastings NE
528 PM CDT Thu Apr 24 2025

KSZ005-NEZ083-242300-
Phillips KS-Harlan NE-
528 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PHILLIPS AND
SOUTHWESTERN HARLAN COUNTIES THROUGH 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Island, or 16 miles northeast of Norton, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Long Island around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4007 9940 3982 9940 3989 9963 4003 9963
TIME...MOT...LOC 2228Z 266DEG 11KT 3997 9963

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Thies
Special weather statement, Apr 24, 9:16 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
916 PM CDT Thu Apr 24 2025

KSZ017-250245-
Rooks KS-
916 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROOKS COUNTY
THROUGH 945 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Plainville, or 12 miles northwest of Catherine, moving
northeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Plainville around 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 9936 3927 9932 3918 9907 3913 9912
TIME...MOT...LOC 0216Z 210DEG 14KT 3909 9931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Thies

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 9:16 PM CDTSpecial Weather StatementGIDRooks29 min
Apr 24, 9:36 PM CDTSpecial Weather StatementGIDOsborne24 min
Apr 24, 10:02 PM CDTSpecial Weather StatementGIDOsborne28 min
Apr 24, 10:33 PM CDTSpecial Weather StatementGIDRooks27 min
Apr 24, 10:37 PM CDTSpecial Weather StatementGIDMitchell23 min
Apr 24, 10:59 PM CDTSpecial Weather StatementGIDRooks31 min
Apr 24, 11:07 PM CDTAreal Flood AdvisoryGIDMitchell, Osborne5 hr
Apr 24, 11:09 PM CDTSevere Thunderstorm WarningGIDRooks23 min
Apr 25, 1:06 AM CDTAreal Flood AdvisoryGIDJewell, Mitchell, Osborne, Smith3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.